It’s 10,000 times more potent than morphine. It’s 100 times more powerful than fentanyl.
What is it?
Designed as a tranquilizer for elephants, this deadly substance has made its way into our nation’s illegal drug market. It’s often disguised as heroin and can kill on contact. Just two milligrams is enough to kill 100 people.
Carfentanil’s extreme potency doesn’t mean it gives a “better” high; it means it will kill you. It’s dangerous to even come in contact with this stuff without protective gear.
What Do We Know?
Within minutes, carfentanil causes you to become disoriented and sedated, stops your breathing and/or stops your heart. First responders are finding that even multiple doses of naloxone aren’t always capable of bringing someone back from an overdose when carfentanil is involved.
With overdoses mounting, the DEA scrambled to issue a warning to both the public and police officials about the dangers of carfentanil. DEA Acting Administrator Chuck Rosenberg referred to the drug as “crazy dangerous” and part of that danger lies in the unknown.
Ohio coroner Dr. Lakshmi Sammarco points out, “We don’t have any human testing data. We don’t know what the lethal level really is. There is no therapeutic level – it’s not meant for human use.”
What we do know is that drug dealers are adding this potent substance to heroin. The hope is to bulk up their batches of heroin for greater profit.
So far, carfentanil has been discovered in several states in the Midwest and eastern parts of the U.S. It has already taken dozens of lives.
What Precautions Can You Take?
Compounds containing carfentanil can come in powders, tablets, spray or blotter paper. This makes it easy to accidentally absorb through the skin or inhalation. Officers and medical technicians are being warned to use extreme caution when carfentanil use is suspected. Only properly outfitted officials are told to handle it. Others are instructed not to disturb the substance, due to danger of exposure.
For your protection, the DEA offers the following safety measures:
- Watch for symptoms of exposure, which include difficulty breathing, drowsiness, disorientation, clammy skin, pinpoint pupils and sedation.
- If you suspect you or someone else has been exposed to carfentanil, get medical attention immediately. Move to fresh air if you inhaled it. Wash your mouth and eyes with cool water if it was ingested.
- If available, administer naloxone. Continue with additional doses of naloxone every 2-3 minutes until breathing returns to normal or help arrives.
Additional Reading: New Programs Aimed at Appalachian Opioid Crisis
Image Source: iStock